Thursday, September 18, 2008

Medication Again

It just goes to show you how powerful medication can be--even a really small dosage. For the last three weeks, I've been taking 10 mg. of Adderall in order to get up in the morning. I've been slightly depressed due to the seasonal change.

Despite having taken Adderall for a number of years now (but only for a few months at a time), I didn't truly realize its effect...until today. For the last few weeks, every time I've played badminton, my new sport, I've had to quit after about 45 minutes, and sit and rest because my face has been so flushed that I looked like I was having a stroke.

Monday was the worst. Not only did I feel flushed, but after I sat down and rested, it still took 30 minutes for me to feel better. And then once I did, I began feeling chilled. So I left class early, showered, and changed. As I started walking to my car, I felt so tired that I had to stop for an orange juice as a pick-me-up.

I just assumed that the entire episode was caused because I was so tired from packing boxes due to our remodeling job.

But today when I awakened I didn't need the Adderall, and today was the first time where I could play badminton for the entire 90 minutes with only a brief 10 minute rest.

Since I don't believe in coincidence, what I do believe is that the Adderall, which is a stimulant, has caused the flushing, the slight shortness of breath, and the extreme tiredness. So, hopefully I'm now off it for good.

I hesitate to think what damage all the other medications I took for six years--including Abilify, Adderall, Ativan, Buspar, Celexa, Concerta, Cymbalta, Depakote, Effexor, Geodon, Klonopin, Lamictal, Lexapro, Lithium, Neurontin, Parnate, Prozac, Seroquel, Strattera, Tegretol, Topamax, Trileptal, Wellbutrin, Zoloft, and Zyprexa--caused, and I'm so grateful I'm no longer on it.

16 comments:

ZoriN said...

That's really odd, because adderall is a pick me up. It's not supposed to make you feel tired. Certainly drugs aren't pretty things, however, my current antipsychotic is making me sleep 9 hours a day, and make me feel sick, tired and drugged if I'm not.

Meredith said...

Before I even saw any psychiatrists, when I was so depressed I could barely move, I accepted a friend's offer of an Adderall so I could write a paper. I spent the next eight hours huddled into a shaking, crying ball. That stuff is SCARY. Meds are scary in general. It's such a roll of the dice every single time. Of course, as I type this, I just took 1.5 mg of Klonopin so I could calm down enough to start writing a paper due in about 9 hours. I'm reaching the end of my rope, but I have a feeling that throwing more meds at me isn't going to help. Two more days until Matt is here. And I'm getting a haircut tomorrow. That might help. I've been feeling particularly unattractive because I've gained weight, probably from the Seroquel. I exercise and continue to gain weight, probably close to 30 pounds over the past year. I started out at 105ish, so that is a huge change, but it's still "healthy" according to the doctors. I don't know. All I know is that it makes me feel sloppy and gross even though I know I'm not objectively.

Catatonic Kid said...

Wow, bit of a wake-up call 'eh. It's almost impossible to identify stuff like that until it is just like that, plain as day. On the plus side, at least you've got it figured now and the worry won't interfere with your having fun anymore!

Gianna said...

I had to take a brief "emergency" dose of an antipsychotic after coming off it and it was a nightmare...literally...I was waking up with night terrors...

I will avoid neuroleptics at all costs....it's the second time I've taken a neuroleptic (a different one each time) after withdrawing from them and found that the side effects are simply and completely unacceptable...I don't think I'd know just how unacceptable had I not gotten off them completely first...

I also posted about research done by a neuroscientis and psychiatrist that shows that antipsychotic cause brain shrinkage...this has been talked about lots of times in lots of different places but never in such a reputable paper:

SEE HERE

I hope that worked...I'm not great with the embedding stuff...

In any case that article suggests my brain has shrunk 23% due to heavy neuroleptic use...1% a year.

Bradley said...

It's good that you are so in tune with your body. When I have effects it's hard to notice for me or when they started. As you said many times, it wouldn't be a bad idea to have a journal.

P.J. said...

WOW! That is a whack load of meds you've been on at one time or another!!

I don't think the shortness of breath is coincidence, either. Is that one of the side effects that you've read anywhere? It sure does seem to make sense.

Hope that's the culprit and you have boundless breath and energy from here on out!!

Dirkmonster said...

But did you win? ;)

Wellness Writer said...

Dear Zorin,
Welcome to my blog. Yes, Adderall is a pick-me-up, and yes it doesn't usually make me tired--unless I exercise. I realized that this has happened before when I was doing aerobic exercise.

I don't know what antipsychotic you're taking, but I spent years feeling tired and drugged.

Susan

Wellness Writer said...

Meredith,
It's kind of amazing how much different medications affect different people. The Adderall doesn't have that affect on me at at all. And, if you can believe it, at one time I was taking 80 mg. because I had built up a tolerance to it.

The amount I take now--when I take it--just allows me to get out of bed, although it does slowly elevate my mood during the day.

With all the medication I took over the years, weight gain was always a problem, not matter how much I exercised.

Glad Matt is coming to town. And yes, getting my hair cut always makes me feel better.

Hang in there! Good luck with the paper!

Susan

Wellness Writer said...

Dear CK,
Absolutely right! If we know what we're taking that is making us feel a particular way, it's easy to decide whether the benefits are worth the side effects.

Susan

Wellness Writer said...

Gianna,
Now that's scary. I'm a bit behind reading other blogs because of all my remodeling. God, only knows what medication does to the rest of our body, although with brain damage, I guess people don't care. And that's really scary too!

Susan

Wellness Writer said...

Dear Bradley,
What I really said was that without keeping detailed mood charts for six years, I wouldn't have gotten better (smiling face)!

Susan

Wellness Writer said...

PJ,
I'll have to look it up, but I'm sure it is. I've had it before on Adderall. Yes, now I can have boundless energy! Sounds good, doesn't it?

Susan

Wellness Writer said...

Dirk,
Only a fellow athlete would ask: won one, lost one!

Susan

Tamara said...

I shiver when I think of all the drugs I have put in my body over the last 20 years. It is good you are off all that stuff. It is amazing all the ways medication behaves in our bodies that we don't realize.

Wellness Writer said...

Tamara,
It sure is!

Susan